Introduction: In diabetes insipidus (DI) the serum sodium is often in the high normal range, required to provide the ongoing stimulation of thirst to replace the urinary losses. Marked hypernatremia can occur if a central lesion impairs both ADH release and thirst.
Case report: A 57-year-old woman presented with dysuria, polyuria and fever. She was medicated with ciprofloxacin, however, she maintained symptoms, accompanied in the next day by nausea, vomiting and notion of decreased urine output. Analytical study revealed a normal blood count, urea 116 mg/dl and Cr increased from 0.87 to 3.85 mg/dl, hypernatremia 155 mEq/l and CRP 41.8 mg/dl. Urinalysis was normal. Renal ultrasound and abdominal CT did not show alterations. Her past medical history was significant for diabetes mellitus treated with metformin 850 mg/bid, arterial hypertension under losartan 25 mg/id and spironolactone 25 mg/id and dyslipidemia under pravastatin+fenofibrate 40+160 mg/id. She had a history of hypernatremia known for 1-year that resulted in two hospital admissions. We found records of a plasma osmolality (POsm) of 348 mOsm/kg and a urine osmolality (UOsm) of 947 mOsm/kg. When questioned, she reported polyuria and nocturia, without polydipsia. In the present admission, POsm and UOsm were 320 and 118 mOsm/kg, respectively. As there was a record of UOsm incompatible with the diagnosis of DI, the patient performed a brief dehydration test, during which UOsm was stable below 350 mOsm/kg and there was no urine output following desmopressin administration. She performed a therapeutical trial with desmopressin that resulted in increased UOsm>9% and corresponding reduction of POsm. Basal pituitary function was normal. Pituitary MRI showed a reduced pituitary gland and thinning of pituitary stalk lower half suggesting the existence of an arachnoid cyst.
Conclusion: In patients with free access to water, hypernatremia should be exceptional since intact thirst mechanism is a powerful defense against hyperosmolality. We report a case of severe hypernatremia caused by partial DI with hypodipsia.
20 May 2017 - 23 May 2017